Alert archive / Oklahoma / Tornado Warnings in 2001

Tornado Warning 88, NWS Norman, OK

October 9, 2001Cleveland County, McClain County, Oklahoma

NWS Norman, OK issued this tornado warning at Oct 9, 2001, 9:13 PM CDT for Cleveland County, McClain County, Oklahoma. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 9, 2001, 9:13 PM CDT (02:13 UTC)
Expired
Oct 9, 2001, 9:45 PM CDT
In force
32 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cleveland County, OK, McClain County, OK

The radar

The Norman radar (KTLX), 20 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 9:00 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.2 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2001-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1756 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2001-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 413 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1756 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
413 m²/s²
0-3 km storm-relative helicity
448 m²/s²
Significant tornado parameter
4.3
Supercell composite
15.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

944 
WFUS54 KOUN 100217
TOROKC
OKC027-087-100245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
913 PM CDT TUE OCT 9 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS EXTENDED THE

* TORNADO WARNING FOR...
  CLEVELAND COUNTY IN CENTRAL OKLAHOMA
  MCCLAIN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 945 PM CDT

* AT 913 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM WITH 
STRONG ROTATION 4 MILES NORTHWEST OF NEWCASTLE... MOVING EAST AT 20 
MPH. THIS THUNDERSTORM IS MOVING EAST ACROSS NORTHERN MCCLAIN AND 
CLEVELAND COUNTIES SIMILAR TO THE PREVIOUS STRONG THUNDERSTORM.  
ALTHOUGH NO TORNADOES HAVE BEEN REPORTED DURING THE PAST HOUR... THE 
STORM IS STILL CAPABLE OF PRODUCING A TORNADO AT ANY TIME.

* LOCATIONS IN THE WARNING INCLUDE MOORE...NEWCASTLE AND NORTH NORMAN

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND
VEHICLES FOR REINFORCED SHELTER. STAY AWAY FROM WINDOWS.

LAT...LON 3538 9767 3522 9767 3521 9725 3538 9725

33/DLF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Oct 9, 8:57 PM CDT, 16 minutes earlier.

Area forecast discussion, Oct 9, 8:57 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
857 PM CDT TUE OCT 9 2001

SUPERCELL THUNDERSTORMS NOW TRACKING INTO THE OKC METRO AREA.
ALTHOUGH THESE AND PREVIOUS STORMS HAVE A HISTORY OF PRODUCING
TORNADOES FOR MUCH OF THE EVENING..THE TORNADO POTENTIAL SEEMS TO BE
EVER SO SLOWLY DIMINISHING WITH TIME.  LATEST HIGH RESOLUTION RADAR
DATA FROM WILL ROGERS TDWR AND LATEST SPC MESO ANAL PAGE SUGGEST
THAT STORM UPDRAFT ROOTS APPEAR TO BE BECOMING SLIGHTLY ELEVATED
WITH TIME. HOWEVER..THE THREAT FOR AN ADDITIONAL TORNADO OR TWO WILL
STILL EXIST FOR AT LEAST ANOTHER HOUR OR SO IN THE OKC METRO AREA AS
REMAINDER OF PARAMETERS REMAIN VERY FAVORABLE INCLUDING CAPE AOA 3K
J/KG..DEEP LAYER SHEAR AOA 50 KTS AND TREMENDOUS LOW LEVEL WIND
SHEAR WITH 0-1KM HELICITIES IN EXCESS OF 400 J/KG.  ONLY CONCERN IS
WHETHER STORM SCALE CIRCULATIONS CAN REACH DOWN TO THE SFC.

OTHER CONCERNS ARE MANY AS WELL.  ADDITIONAL CELLS CONTINUE TO TRY
TO DEVELOP BETWEEN OKC AND LAW..AND ALSO OVR THE SERN CWA IN
MAINTAINED STRONG WAA PATTERN.  ALSO..FRONT IS NOW LIGHTING UP FROM
NEBRASKA SWD INTO KS..AND EXPECT DEVELOPMENT TO CONT SWD ALONG THE
FRONT WITH TIME INTO SW KS/TX/OK PANHANDLES DESPITE LATEST RUC RUNS
FAILURE TO DEVELOP PRECIP ALONG THE FRONT OVERNITE.  OVERALL..NOT
MUCH NEED TO MAKE MAJOR CHANGES TO THE FORECAST ATTM..AS SVR
POTENTIAL WILL CONT OVR MUCH OF THE FA OVERNITE AS FRONT AND UPPER
SYSTEM BEGIN TO HAVE DIRECT AFFECT ON THE AREA.
 MILLER

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Oct 9, 6:10 PM CDT, 3 hours 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
610 PM CDT TUE OCT 09 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    9 S COWDEN                OK   TORNADO
10/09/01   WASHITA                        AMATEUR RADIO REPORT.

0557 PM    3 SE WEATHERFORD          OK   TORNADO
10/09/01   CUSTER                         MEDIA REPORT.

J
Local storm report, Oct 9, 7:00 PM CDT, 2 hours 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT TUE OCT 09 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    3 S ALBERT                OK   TORNADO
10/09/01   CADDO                          RPTD BY SPOTTER
Local storm report, Oct 9, 7:31 PM CDT, 1 hour 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
731 PM CDT TUE OCT 09 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    41/2 N GRACEMONT          OK   TORNADO
10/09/01   CADDO                          BINGER P.D. REPORT

J
Local storm report, Oct 9, 7:35 PM CDT, 1 hour 38 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
735 PM CDT TUE OCT 09 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0734 PM    COGAR                     OK   1.00 INCH HAIL
10/09/01   CADDO                          AMATEUR RADIO REPORT
Local storm report, Oct 9, 7:54 PM CDT, 1 hour 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
754 PM CDT TUE OCT 09 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    2 S MINCO                 OK   .88 INCH HAIL
10/09/01   GRADY                          AMATEUR RADIO REPORT.

J
Local storm report, Oct 9, 8:56 PM CDT, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
856 PM CDT TUE OCT 09 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    UNION CITY                OK   1.00 INCH HAIL
10/09/01   CANADIAN                       MUSTANG P.D. REPORT.

0815 PM    2 W MINCO                 OK   1.00 INCH HAIL
10/09/01   GRADY                          AMATEUR RADIO REPORT.

0823 PM    1 W MINCO                 OK   1.75 INCH HAIL
10/09/01   GRADY                          AMATEUR RADIO REPORT.

0848 PM    S. OKLAHOMA CITY          OK   1.00 INCH HAIL
10/09/01   CLEVELAND                      PUBLIC REPORT AT 134TH AND
                                          S. WESTERN.

J

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 7:13 PM CDTTornado WarningOUNCaddo32 min
Oct 9, 7:34 PM CDTTornado WarningOUNGrady41 min
Oct 9, 7:45 PM CDTSevere Thunderstorm WarningOUNCaddo30 min
Oct 9, 7:54 PM CDTSevere Thunderstorm WarningOUNCanadian51 min
Oct 9, 8:10 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain50 min
Oct 9, 8:17 PM CDTTornado WarningOUNGrady, McClain28 min
Oct 9, 8:46 PM CDTTornado WarningOUNCleveland, McClain29 min
Oct 9, 8:47 PM CDTTornado WarningOUNGrady43 min
Oct 9, 8:52 PM CDTSevere Thunderstorm WarningOUNCanadian38 min
Oct 9, 9:41 PM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma49 min
Oct 9, 10:32 PM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma43 min
Oct 10, 12:45 PM CDTSevere Thunderstorm WarningOUNGarvin, Pontotoc45 min

Nearby

Tornado Warnings in Oklahoma, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.